Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 22, 2021Orange County, Person County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 22, 2021, 12:22 PM EDT for Orange County, Person County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 12:22 PM EDT (16:22 UTC)
Expired
Jun 22, 2021, 1:00 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC

Counties Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS82 KRAH 221622
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1222 PM EDT Tue Jun 22 2021
 
NCZ007-008-023>025-221700-
Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
1222 PM EDT Tue Jun 22 2021

...AN AREA OF HEAVY RAIN WILL AFFECT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE AND NORTHWESTERN DURHAM
COUNTIES UNTIL 100 PM EDT...

At 1221 PM EDT, Doppler radar was tracking an area of heavy rain
along a line extending from near Milton to near Leasburg to 6 miles
northeast of Burlington. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Durham, Burlington, Roxboro, Hillsborough, Mebane, Rougemont,
Concord, Haw River, Lake Michie and Eno River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3629 7867 3601 7900 3614 7954 3625 7942
      3624 7915 3654 7914 3654 7866
TIME...MOT...LOC 1621Z 278DEG 36KT 3657 7918 3636 7919 3618 7940 

$$

Green

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 22, 10:10 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 10:10 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1010 AM EDT Tue Jun 22 2021

.SYNOPSIS...
A cold front will cross central North Carolina today. High pressure
will follow and build across the mid Atlantic through mid week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1010 AM Tuesday...

Just a few tweaks needed this morning. The pre- and along-frontal
convection is on pace with latest hi res model guidance, with
scattered shower coverage ahead of a broader solid band of showers
and embedded storms. The two primary threats today persist but are
borderline. First, the risk of strong to severe storms is somewhat
questionable given the widespread clouds and patchy showers this
morning, however we have already hit 500-1000 J/kg of MLCAPE
according to the RAP-assisted SPC mesoanalysis. This, along with an
effective deep layer shear of 30-35 kts and with further larger
scale ascent contributions by increasing mid level DPVA and upper
divergence (in the RRQ of a southerly jet core to our NNW), will
continue to support scattered strong convection today. It won't take
much to mix down the 20-30 kts observed just aloft (925-850 mb), but
with the widespread precip moving in to limit any further CAPE
increase, I wouldn't expect much more than a few cells or bowing
segments of concern through the afternoon into early evening.
Second, regarding the risk for heavy rainfall, upstream rates thus
far suggest that we could reach 1 inch per hour values in spots,
suggesting that perhaps a few flood advisories may be needed in poor
drainage areas but that widespread flooding doesn't appear to be a
major threat, even in far eastern sections where soils are a bit
wetter. Have trimmed a degree or two off highs where the thick
clouds and precip will limit further diurnal rises, despite WAA.
Highs still in the upper 70s to lower 80s. -GIH

Earlier discussion at 308 AM: At 06Z, a cold front was analyzed
approaching the mountains. Meanwhile, a band of showers and some
embedded tstms was also moving east along the boundary.  This front
and its assoc shower/tstm activity will be the main wx story for our
area today. Most guidance agrees that the cold front will cross
central NC between 18Z (west) and 03Z (east) this evening.  Most of
the CAMs show the frontal band of showers/tstms reaching our Triad
zones between 14 and 16z this morning and gradually progressing east
through the day, with perhaps additional shower/tstm activity
breaking out ahead of the main band.  So look for several rounds of
such precip activity during the daytime hours, with the back edge of
the precip exiting our eastern zones by 03Z.

In terms of strength and hazards... given the strength of the
boundary and upper forcing, along with 25-35+kts of bulk shear, it
initially appears the stage would be set for svr storms with today's
activity.  However, the primary limiting factor will be the CAPE,
given both the abundance of cloud cover already over the area
coupled with possible early arrival of convection.  Nevertheless,
will need to closely watch for breaks in the clouds and possible
periods of sunshine which could quickly facilitate destabilization
and increased svr convection potential.  Forecast hodographs suggest
that isold damaging winds gusts will be the primary hazard with any
cells that reach svr limits.  In addition to the damaging wind gust
potential, our area remains in a moisture-rich environment with pwat
values around 2 inches. WPC currently has central NC mostly in a
marginal ERO, with slight ERO farther east.  As such, we'll need to
keep a close eye on flash flood potential; however, given the
expected scattered nature of the more intense cells and fast
movement of them, we believe that the flash flood risk should be
fairly isold (which coincides with marginal ERO risk).

Temps today will likely be limited by clouds and precip.   Look for
afternoon readings topping out from the upper 70s NW to mid 80s SE.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 308 AM Tuesday...

In the wake of the departing cold front, high pressure and a drier
and somewhat cooler airmass will build to our north and extend south
across the Carolinas.  Look for dry weather and partly to mostly
sunny skies (fewest clouds NW) during the day Wednesday and PC skies
Wednesday night.   Highs will be nearly 10 deg below normal...upper
70s to around 80, with lows Wednesday night a few deg either side of
60.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 353 AM Tuesday...

A frontal boundary will remain near/off the coast Thursday into
Friday. Lingering showers are possible in the far southeastern
portion of the CWA near the coast in the afternoon Thursday night
into Friday before the front retreats west. With tropical moisture
moving into the region Friday, isolated to scattered storms will be
possible with a break Saturday morning. Afternoon storms over the
weekend are expected to return as a Bermuda high remains anchored in
the Atlantic. Temperatures Thursday and Friday will be below average
with highs in the low/mid 80s and returning to near normal for the
weekend with highs in the mid/upper 80s and lows in the upper 60s
low 70s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 820 AM Tuesday...

Through 12Z Wednesday:  VFR conditions currently found across all of
central NC will give way to lowering clouds as the cold front and
assoc shower/tstm activity approach from the west later this
morning.  Widespread MVFR conditions are expected by late morning
with tempo periods of IFR due to shower/tstm activity and assoc
lowering vis.  This will be the case through most of the daytime
hours. Precip is expected to move east of I-95 by 03Z this evening,
with subsequent improvement in flt conditions.  SW winds will
gradually increase with the approach of the front, however remaining
below 15kt, with the exception of higher gusts invof of tstm
activity.

After 12Z Wednesday:  Mainly VFR conditions expected Wednesday
through Thursday with dry weather.  Moisture is expected to spread
back to the west from coastal areas on Friday, with subsequent
reduction in flt conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...Hartfield/np
SHORT TERM...np
LONG TERM...CA
AVIATION...np
Hazardous weather outlook, Jun 22, 4:02 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 AM EDT Tue Jun 22 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
402 AM EDT Tue Jun 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms will accompany a cold front
that will move across central North Carolina today. A few storms may
become severe this afternoon, with a primary threat of damaging wind
gusts. Heavy rain and localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 22, 12:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1222 PM EDT Tue Jun 22 2021

NCZ007-008-023>025-221700-
Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
1222 PM EDT Tue Jun 22 2021

...AN AREA OF HEAVY RAIN WILL AFFECT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE AND NORTHWESTERN DURHAM
COUNTIES UNTIL 100 PM EDT...

At 1221 PM EDT, Doppler radar was tracking an area of heavy rain
along a line extending from near Milton to near Leasburg to 6 miles
northeast of Burlington. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Durham, Burlington, Roxboro, Hillsborough, Mebane, Rougemont,
Concord, Haw River, Lake Michie and Eno River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3629 7867 3601 7900 3614 7954 3625 7942
      3624 7915 3654 7914 3654 7866
TIME...MOT...LOC 1621Z 278DEG 36KT 3657 7918 3636 7919 3618 7940

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:56 PM EDTSpecial Weather StatementRAHDurham, Granville, Orange, Vance34 min
Jun 22, 1:39 PM EDTSpecial Weather StatementRAHHalifax, Nash36 min
Jun 22, 1:52 PM EDTSpecial Weather StatementRAHEdgecombe, Nash53 min
Jun 22, 4:33 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke57 min
Jun 22, 5:01 PM EDTSpecial Weather StatementRAHWayne29 min
Jun 22, 5:33 PM EDTSpecial Weather StatementRAHCumberland, Sampson57 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.